Alert archive / Colorado / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 56, NWS Pueblo, CO

June 18, 2008Las Animas County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jun 18, 2008, 6:35 PM MDT for Las Animas County, Colorado. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 18, 2008, 6:35 PM MDT (00:35 UTC)
Expired
Jun 18, 2008, 7:15 PM MDT
In force
40 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon

County Las Animas County, CO

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 18, 12:16 PM MDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 0.6 hours before the alert went out and 279 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2008-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 782 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2008-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 146 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
782 J/kg
Mixed-layer CIN
-176 J/kg
Mixed-layer LCL
2629 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
146 m²/s²
0-3 km storm-relative helicity
312 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPUB 190035
SVRPUB
COC071-190115-
/O.NEW.KPUB.SV.W.0056.080619T0035Z-080619T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
635 PM MDT WED JUN 18 2008

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL LAS ANIMAS COUNTY IN SOUTHEAST COLORADO...

* UNTIL 715 PM MDT...

* AT 631 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS
  IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR BRANSON...OR
  ABOUT 36 MILES EAST OF TRINIDAD...AND WAS MOVING TOWARD THE
  SOUTHEAST AT 21 MPH.

* THE SEVERE THUNDERSTORM WILL IMPACT MAINLY RURAL AREAS OF EXTREME
  SOUTH CENTRAL LAS ANIMAS COUNTY.

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT
WEDNESDAY EVENING FOR SOUTHEAST COLORADO.

LAT...LON 3703 10402 3716 10386 3700 10361 3699 10362
      3700 10398
TIME...MOT...LOC 0035Z 315DEG 18KT 3703 10385

$$
2 follow-up statements
000 
WWUS55 KPUB 190100
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
700 PM MDT WED JUN 18 2008

COC071-190115-
/O.CON.KPUB.SV.W.0056.000000T0000Z-080619T0115Z/
LAS ANIMAS CO-
659 PM MDT WED JUN 18 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM MDT
FOR SOUTH CENTRAL LAS ANIMAS COUNTY...

AT 654 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM PRODUCING NICKEL SIZE HAIL...AND 
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS CENTERED JUST 
NORTH OF BRANSON...OR 35 MILES EAST OF TRINIDAD...AND WAS MOVING 
TOWARD THE SOUTHEAST AT 21 MPH.

THE SEVERE STORM WILL IMPACT MAINLY RURAL AREAS OF EXTREME SOUTH
CENTRAL LAS ANIMAS COUNTY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT
WEDNESDAY EVENING FOR SOUTHEAST COLORADO.

LAT...LON 3703 10402 3716 10386 3700 10361 3699 10362
      3700 10398
TIME...MOT...LOC 0058Z 315DEG 18KT 3707 10385

$$
000 
WWUS55 KPUB 190116
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
716 PM MDT WED JUN 18 2008

COC071-190126-
/O.EXP.KPUB.SV.W.0056.000000T0000Z-080619T0115Z/
LAS ANIMAS CO-
716 PM MDT WED JUN 18 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL LAS ANIMAS 
COUNTY HAS EXPIRED...

THUNDERSTORMS WILL CONTINUE TO WEAKEN ACROSS SOUTH CENTRAL LAS 
ANIMAS COUNTY THIS EVENING. 

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT
WEDNESDAY EVENING FOR SOUTHEAST COLORADO.

LAT...LON 3703 10402 3716 10386 3700 10361 3699 10362
      3700 10398
TIME...MOT...LOC 0100Z 315DEG 18KT 3706 10384

$$

METZE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 3:50 PM MDT, 2 hours 45 minutes earlier.

Area forecast discussion, Jun 18, 3:50 PM MDT, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
350 PM MDT WED JUN 18 2008

.SHORT TERM...
(TONIGHT AND THURSDAY)

CURRENTLY...ISOLATED CONVECTION OVER CWFA.  WEST WINDS HAVE ADVECTED
DRY AIR AS FAR EAST AS KLAA...WITH DEW POINTS TANKING INTO THE 30S.
CONVECTION THAT HAS MANAGED TO FIRE IN DRIER AIR...HAS PRODUCED
GUSTY WINDS TO 40 MPH...LIGHTNING STRIKES...AND HAS STARTED SOME
GRASS FIRES IN EL PASO COUNTY.

SEVERE THUNDERSTORM WATCH TIL 02Z FOR EASTERN COUNTIES...WITH
DRYING...SEEMS LIKE BIGGEST THREAT MAY BE DRY MICROBURST WINDS.
ISOLATED CONVECTION SHOULD WANE IN THE MIDEVENING...BUT WILD CARD
WILL BE MCSS TO OUR EAST...WHICH COULD PUSH MOISTER AIR BACK INTO
THE EASTERN PLAINS LATER ON.  HAVE ACCEPTED THIS SCENARIO...BASED ON
NAM12 FORECAST...AND BROUGHT IN HIGHER DEW POINTS.  THERE WILL BE
THE POSSIBILITY OF A DECK OF LOWER CLOUDS LATE AT NIGHT AND EARLY
MORNING.

THURSDAY...GIVEN THAT MOISTURE MAKES IT WEST THROUGH THE
PLAINS...MAY BE SOME LOW CLOUDS EARLY MORNING...FOLLOWED BY CLOUD
BREAK UP AND VERY ISOLATED SEVERE CONVECTION EMBEDDED IN ISOLATED
THUNDERSTORMS.  VERY ISOLATED CONVECTION ALSO POSSIBLE OVER
MOUNTAINS AND EDGES OF HIGH VALLEYS. STRENGTH OF STORMS WILL DEPEND
ON ANY EMBEDDED SHORTWAVE IN FLOW...AND AMOUNTS OF HEATING AFTER
CLOUD BREAK UP.  GOING WITH LOWER HIGH TEMPERATURES THAN PREVIOUS
DAYS...WITH 80S ACROSS THE PLAINS AND SAN LUIS VALLEY...AND 60S AND
70S OTHER HIGH VALLEYS AND MOUNTAINS. -TLM-

.LONG TERM...
(THURSDAY NIGHT THROUGH WEDNESDAY)

WILL KEEP DISCUSSION SHORT DUE TO ONGOING SEVERE WEATHER. NOT
MUCH CHANGE FROM PREVIOUS METEOROLOGICAL THINKING FOR THE LONG
TERM AND WILL PAINT GRIDS/ZONES WITH INCREASED PRECIPITATION
POTENTIAL...ESPECIALLY OVER EASTERN PORTIONS OF THE CWFA FROM
LATER THURSDAY INTO AT LEAST FRIDAY NIGHT WITH ISOLATED POPS THEN
ANTICIPATED INTO AT LEAST EARLY NEXT WEEK. ALSO...VERY WARM MID TO
LATE JUNE TEMPERATURES PROJECTED TO CONTINUE OVER THE CWFA DURING
THE LONG TERM.

LONGER TERM MODELS CONTINUE TO INDICATE THAT MOIST UPSLOPE FLOW
WILL BE IN PLACE THURSDAY NIGHT AND REMAIN INTO FRIDAY NIGHT.
SPC HAS PLACED EASTERN HALF OF CWFA IN A SLIGHT RISK FOR SEVERE
THUNDERSTORMS FRIDAY AND WITH EXPECTED FAVORABLE NORTHWEST FLOW
ALOFT...SHEAR...CAPES AND LIS DO NOT DISAGREE WITH THIS PLACEMENT.

ISOLATED POPS...SOMETIMES SEVERE...IS EXPECTED TO CONTINUE OVER
THE CWFA...ESPECIALLY EASTERN SECTIONS THROUGH EARLY NEXT WEEK AND
THEN AS UPPER RIDGE ATTEMPTS TO MOVE FURTHER EAST...THE POTENTIAL
EXISTS THAT POPS WILL DECREASE BY LATER NEXT WEEK WHILE VERY WARM
LATE JUNE TEMPERATURES PERSIST OVER THE REGION.

&&

.AVIATION...

VFR AT ALL SITES THROUGH EARLY MORNING...THEN SOME PATCHY MVFR
STRATUS POSSIBLE LATE TONIGHT AT KCOS AND KPUB.  VERY ISOLATED
CONVECTION TOMORROW WILL YIELD POSSIBILITY FOR BRIEF MVFR CONDITIONS
AT KPUB AND KCOS BY EARLY AFTERNOON. -TLM-

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jun 18, 6:47 AM MDT, 11 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
647 AM MDT WED JUN 18 2008

COZ058>089-093>099-191300-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
647 AM MDT WED JUN 18 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE FORECAST TO DEVELOP OVER FAR SOUTHEAST
PLAINS TODAY...WITH ONE OR TWO SEVERE STORMS POSSIBLE ALONG AND EAST
OF A LINE FROM LA JUNTA TO TRINIDAD LATE THIS AFTERNOON AND EARLY
THIS EVENING. WIND GUSTS IN EXCESS OF 60 MPH...LARGE HAIL 1 TO 2
INCHES IN DIAMETER AND FREQUENT CLOUD TO GROUND LIGHTNING ARE ALL
POSSIBLE WITH THUNDERSTORMS OVER THE PLAINS TODAY AND THIS EVENING.

FARTHER WEST OVER THE MOUNTAINS...VALLEYS AND INTERSTATE 25
CORRIDOR...ONLY ISOLATED THUNDERSTORMS ARE FORECAST...WITH WIND
GUSTS TO 50 MPH AND OCCASIONAL CLOUD TO GROUND LIGHTNING THE MAIN
THREATS. LITTLE OR NO RAINFALL IS EXPECTED WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE SOUTHEAST
PLAINS AND MOUNTAINS THURSDAY THROUGH SATURDAY. THE MAIN THREATS
FROM THESE THUNDERSTORMS WILL BE CLOUD TO GROUND LIGHTNING...WIND
GUSTS AROUND 45 MPH...AND POSSIBLY SOME HAIL AROUND 1/2 INCH IN
DIAMETER.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
LIKELY AFTER 2 PM MDT FOR THE EASTERN PLAINS.

In the hours before

Local storm report, Jun 18, 2:41 PM MDT, 3 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
241 PM MDT WED JUN 18 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0226 PM     HAIL             11 W TWO BUTTES         37.56N 102.60W
06/18/2008  E0.75 INCH       BACA               CO   PUBLIC

            3/4 INCH HAIL LASTED APPROXIMATELY 1 MINUTE

&&
Local storm report, Jun 18, 4:36 PM MDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
436 PM MDT WED JUN 18 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     HAIL             SSW CAMPO               37.10N 102.58W
06/18/2008  E1.00 INCH       BACA               CO   TRAINED SPOTTER

&&

SROSE

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 6:55 PM MDTSevere Thunderstorm WarningPUBBaca, Prowers41 min
Jun 19, 12:39 PM MDTSevere Thunderstorm WarningPUBEl Paso, Fremont, Pueblo66 min
Jun 19, 1:53 PM MDTSevere Thunderstorm WarningPUBPueblo55 min
Jun 19, 2:17 PM MDTSevere Thunderstorm WarningPUBPueblo43 min
Jun 19, 2:51 PM MDTSevere Thunderstorm WarningPUBBaca54 min
Jun 19, 3:01 PM MDTSevere Thunderstorm WarningPUBBaca, Las Animas59 min
Jun 19, 3:11 PM MDTSevere Thunderstorm WarningPUBHuerfano, Las Animas, Pueblo66 min
Jun 19, 3:18 PM MDTTornado WarningPUBBaca, Las Animas57 min
Jun 19, 3:40 PM MDTSevere Thunderstorm WarningPUBLas Animas, Otero, Pueblo65 min
Jun 19, 3:48 PM MDTSevere Thunderstorm WarningPUBLas Animas51 min
Jun 19, 4:14 PM MDTAreal Flood AdvisoryPUBBaca, Las Animas106 min
Jun 19, 4:16 PM MDTSevere Thunderstorm WarningPUBLas Animas89 min
Jun 19, 4:20 PM MDTSevere Thunderstorm WarningPUBBaca45 min
Jun 19, 4:42 PM MDTSevere Thunderstorm WarningPUBBent, Kiowa, Otero29 min
Jun 19, 5:20 PM MDTSevere Thunderstorm WarningPUBLas Animas33 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.